Michigan, 2012Lake-Effect Snow in Michigan, January 1 to 3, 2012
January 1 to 3, 2012 · NWS GRR · 7 events in 7 counties and zones
Snow began during the afternoon hours of January first across southwestern lower Michigan, and then impacted areas near to mainly west of US-131 Sunday night and on Monday the second as winds veered to the northwest to north northwest. There were temporary closures of major roads due to accidents, a few power outages and lingering hazardous travel conditions that lasted at least 24 hours beyond…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow began during the afternoon hours of January first across southwestern lower Michigan, and then impacted areas near to mainly west of US-131 Sunday night and on Monday the second as winds veered to the northwest to north northwest. There were temporary closures of major roads due to accidents, a few power outages and lingering hazardous travel conditions that lasted at least 24 hours beyond the event in some places, especially in Allegan and Van Buren Counties. The hardest hit areas were locations near a line from near the Holland/Zeeland areas, down through Hamilton in Allegan county, and into Van Buren and Western Kalamazoo counties. The highest amount reported was 15 inches just south of the Hamilton area in Allegan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 1, 1:12 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Jan 1, 1:12 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
112 PM EST SUN JAN 1 2012
LATEST UPDATE...AVIATION...
.SYNOPSIS...(430 AM EST SUN JAN 1 2012)
AN ARCTIC COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN THIS MORNING.
IT WILL TURN MUCH COLDER AND BECOME VERY WINDY TODAY AND THE COLD
AIRMASS WILL LEAD TO LAKE EFFECT SNOW LATER TODAY THROUGH MONDAY.
SNOW SHOWERS MAY LINGER NEAR THE LAKE MICHIGAN SHORELINE INTO EARLY
TUESDAY. TEMPERATURES WILL MODERATE FOR MID TO LATE WEEK.
&&
.SHORT TERM...(1153 AM EST SUN JAN 1 2012)
(TODAY THROUGH TUESDAY AFTERNOON)
OBVIOUSLY...FOCUS THIS MORNING IS ON THE UNFOLDING WIND/LAKE EFFECT
EVENT ACROSS THE AREA. ALL HEADLINES WILL REMAIN THE SAME EXCEPT FOR
CALHOUN COUNTY WHICH WAS ADDED TO THE WARNING. CONSIDERATION WAS
ALSO GIVEN TO POSSIBLY SOME UPGRADES TO A BLIZZARD WARNING FOR THE
LAKESHORE...HOWEVER WE ARE NOT CONFIDENT ENOUGH YET TO UPGRADE AT
THIS TIME.
OCCLUDED FRONT MOVED THROUGH THE CWFA EARLY THIS MORNING BY
14Z...WITH A SMALL DRY SLOT THEN MOVING IN. THIS ALLOWED THE TEMPS
TO RISE INTO THE MID 40S FOR A SHORT PERIOD...BEFORE THE COLD AIR
REALLY MOVED IN WITH THE WRAP AROUND MOISTURE. THIS WRAP AROUND
MOISTURE HAS NOW OVERSPREAD MOST OF THE CWFA WITH THE RAIN/SNOW LINE
ALREADY PAST KLDM AND KFFX. PCPN WILL CHANGE OVER TO SNOW VERY SOON
ALONG THE SRN PORTION OF THE LAKESHORE WITH SOME MODIFICATION OF THE
LOW LEVEL TEMPS FROM THE LAKE. THIS SHOULD THEN SPREAD QUICKLY
ACROSS THE CWFA EARLY THIS AFTERNOON. IT WILL TAKE A LITTLE TIME FOR
SNOW TO START STICKING WITH TEMPS ABOVE FREEZING...SO SNOW ACCUMS
WILL STAY UNDER 2 INCHES THROUGH 00Z AT MOST LOCATIONS.
WNW FLOW IS STILL EXPECTED TO SET UP BY THIS EVENING...AND WILL
REMAIN THAT WAY UNTIL AFTER DAYBREAK MON. THIS HAS BEEN COVERED WELL
WITH HEADLINES. THE CONCERN IS FOR WRN CALHOUN COUNTY WHERE THE FLOW
IS CONDUCIVE FOR ACCUMS THERE...AND MODEL SFC CONVERGENCE HOLDS
STEADY UNTIL ALMOST 15Z MON. WITH THE POTENTIAL FOR SNOW CRITERIA TO
BE CLOSE TO WRNG...AND THE BLOWING AND DRIFTING SNOW...FELT IT WAS
BETTER TO INCLUDE THEM IN AT THIS TIME. SNOW ACCUMS WERE GENERALLY
LEFT AS IS WITH ONLY SOME MINOR TWEAKS.
WITH REGARDS TO THE POSSIBLE UPGRADE TO A BLIZZARD WARNING...WINDS
ARE ALREADY CLOSE IF NOT EXCEEDING THE CRITERIA. HOWEVER WITH THE
TEMPS STILL ABOVE FREEZING AND EXPECTED FOR A FEW MORE HOURS DURING
THE CORE OF THE WINDS...BLOWING SNOW WILL BE LIMITED. ONCE WE GET
SOME SNOW ON THE GROUND AND TEMPS ARE BELOW FREEZING...BLOWING SNOW
WILL BE MORE OF A FACTOR. WINDS WILL DIMINISH SOME TONIGHT...AND
THIS IS WHERE THE UNCERTAINTY COMES IN. WE WILL CONTINUE TO MONITOR
THE POTENTIAL.
&&
.LONG TERM...(430 AM EST SUN JAN 1 2012)
(TUESDAY NIGHT THROUGH SATURDAY)
THE LONG TERM PORTION OF THE FORECAST DOESN/T LOOK TOO ACTIVE. A
WEAK FRONT AND PV ANOMALY WILL MOVE THROUGH TUESDAY NIGHT AND
WEDNESDAY RESULTING IN LOW CHC POPS FOR LIGHT SNOW. MOISTURE LOOKS
PRETTY LIMITED.
SHORT WAVE RIDGING WILL RESULT IN DRY WX WED NIGHT-THU NIGHT.
ANOTHER CLIPPER IS PROGD TO MOVE TOWARD THE GREAT LAKES FRIDAY INTO
SATURDAY. WE/LL SEE AN INITIAL WARM UP WITH THE SW WINDS AHEAD OF
THE SYSTEM. ONLY SLIGHT CHC OF RAIN EXISTS WITH THIS SYSTEM FRIDAY
SINCE THE LOW WILL MOVE WELL NORTH OF THE CWA. THERE MAY BE A LITTLE
PCPN NEAR THE TRAILING COLD FRONT FRIDAY AFTERNOON...BUT THAT/S FAR
FROM CERTAIN. GFS SNOWS A STRONG UPPER WAVE MOVING ACROSS THE CWA
SATURDAY. THAT MAY RESULT IN SOME LIGHT SNOW DUE TO THE COLDER AIR
BEHIND THE COLD FRONT.
WITH THE EXCEPTION OF WEDNESDAY...TEMPS SHOULD BE MOSTLY ABOVE
NORMAL. FRIDAY WILL BE THE WARMEST DAY WITH HIGHS IN THE LOWER 40S
AGAIN BEFORE THE COOL DOWN NEXT WEEKEND.
&&
.AVIATION...(112 PM EST SUN JAN 1 2012)
MAIN IMPACTS TO AVIATION INTERESTS THROUGH 18Z MON WILL BE THE LAKE
EFFECT SNOW TRENDS AND WIND TRENDS.
RAIN HAS CHANGED OVER TO SNOW AT THE WRN TERMINALS AS OF 1750Z...
WITH PCPN STILL RAIN AT THE ERN SITES. THE CHANGE OVER WILL OCCUR
OVER THE NEXT COUPLE OF HOURS AT ALL SITES. WE WILL SEE SOME LOW
MVFR/HIGH IFR WITH THE PCPN AFTER IT CHANGES TO SNOW. THIS WILL MOVE
OUT LATE THIS AFTERNOON...AND PCPN WILL TRANSITION TO ALL LAKE
EFFECT.
THE WNW WINDS LATE THIS AFTERNOON WILL BRING LAKE EFFECT TO ALL THE
TERMINALS. THIS WILL CONTINUE INTO EARLY THIS EVENING. THIS WILL
BRING OCCASIONAL IFR CONDITIONS...WITH LOWER CONDITIONS AT
KMKG...KGRR...AND KAZO. THE BANDS ARE THEN EXPECTED TO GRADUALLY
SHIFT TO MORE OF A NW TO SE ORIENTATION THROUGH TONIGHT. THIS WILL
GRADUALLY SHIFT THE HEAVIER LAKE EFFECT BANDS SOUTH OF THE
KGRR...KLAN AND KJXN TERMINALS. KMKG WILL LIKELY SEE THE BAND MOVE
JUST OFFSHORE OF THE TERMINAL AS IS TYPICAL WITH A NW FLOW. AREAS
JUST NORTH AND SOUTH OF KMKG WILL LIKELY KEEP THE HEAVIER LAKE
EFFECT GOING. KAZO AND KBTL WILL KEEP THE BANDS IN THROUGH MOST OF
THE NIGHT...WITH KAZO KEEPING IT THROUGH 18Z MON. SOME SNOW SHOWERS
WILL REMAIN POSSIBLE INLAND THROUGH 18Z MON...HOWEVER WE EXPECT
GENERAL MVFR CONDITIONS AWAY FROM THE HEAVIEST BANDS.
STRONGEST WINDS AT THE TERMINALS ARE LIKELY OCCURRING RIGHT
NOW...AND WILL CONTINUE THROUGH SUNSET THIS EVENING. MOST LOCATIONS
SHOULD SEE A SLIGHT DROP IN WINDS...HOWEVER WIND GUSTS AROUND 30
KNOTS WILL REMAIN POSSIBLE. WINDS WILL ALSO REMAIN THROUGH MON
BECOMING MORE NW VS. THE CURRENT WNW.
&&
.MARINE...(430 AM EST SUN JAN 1 2012)
STORM WARNING REMAINS IN EFFECT TODAY INTO TONIGHT. MIXED HEIGHTS
SUGGEST NEARSHORE WATERS WILL SEE GUSTS OVER 50 KNOTS DURING THIS
TIMEFRAME. WAVE HEIGHTS WILL REACH 10 TO 15 FEET THIS AFTERNOON AND
TONIGHT.
&&
.HYDROLOGY...(430 AM EST SUN JAN 1 2012)
COLDER AIR MOVING IN TODAY THROUGH EARLY WEEK WILL RESULT IN STEADY
RIVER LEVELS. SOME ICE FORMATION IS POSSIBLE MONDAY INTO TUESDAY...
BUT TEMPERATURES WILL MODERATE MID TO LATE WEEK.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING WESTERN TWO TIERS OF COUNTIES PLUS
OSCEOLA COUNTY FROM MID MORNING THROUGH EARLY MONDAY
EVENING.
WINTER STORM WARNING FOR KENT...BARRY...NEWAYGO...AND CALHOUN
COUNTIES THROUGH TONIGHT.
WINTER WEATHER ADVISORY FURTHER INLAND MID MORNING THROUGH
TONIGHT.
LM...STORM WARNING INTO TONIGHT.
&&
SYNOPSIS: LAURENS
SHORT TERM: LAURENS/NJJ
LONG TERM: 93
AVIATION: NJJ
MARINE: LAURENS
HYDROLOGY: LAURENSHazardous weather outlook, Jan 1, 5:10 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 AM EST SUN JAN 1 2012
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
510 AM EST SUN JAN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS GUSTING TO 45 MPH AND LAKE EFFECT SNOW SHOWERS WILL
DEVELOP THIS MORNING AND CONTINUE THROUGH TONIGHT. ACCUMULATIONS
GREATER THAN 6 INCHES ARE EXPECTED MAINLY WEST OF US-131 ALONG WITH
BLOWING AND DRIFTING. HAZARDOUS TRAVEL IS EXPECTED THIS AFTERNOON
AND TONIGHT. EAST WEST ROADS WILL BE ESPECIALLY PRONE TO DRIFTING.
VISIBILITIES WILL FREQUENTLY FALL TO A HALF MILE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS TRAVEL IS AGAIN EXPECTED MONDAY AND MONDAY NIGHT AS LAKE
EFFECT SNOW SHOWERS AND GUSTY WINDS WILL CREATE CONSIDERABLE
BLOWING AND DRIFTING CONDITIONS. ADDITIONAL ACCUMULATIONS GREATER THAN 6
INCHES ARE POSSIBLE ESPECIALLY WEST OF US-131.
.SPOTTER INFORMATION STATEMENT...
PLEASE SEND IN SNOWFALL REPORTS.
LMZ844>849-021015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
510 AM EST SUN JAN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WEST TO NORTHWEST STORM FORCE WINDS TO 50 KNOTS WILL CREATE WAVES
IN EXCESS OF 10 FEET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GALES TO 45 KNOTS MONDAY AND MONDAY NIGHT WILL COMBINE WITH
SUBFREEZING TEMPERATURES TO PRODUCE FREEZING SPRAY. WAVES WILL
REMAIN GREATER THAN 10 FEET THROUGH MONDAY NIGHT.
SOUTHWEST WINDS 15 TO 25 KNOTS WILL BE HAZARDOUS TO SMALL CRAFT
TUESDAY INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 1, 3:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 PM EST SUN JAN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM NON-TSTM WND GST EAST GRAND RAPIDS 42.95N 85.61W
01/01/2012 M46 MPH KENT MI TRAINED SPOTTER
MEASURED WIND GUST.
&&
HOVINGLake-Effect Snow, Mason
- When
- January 1, 4:00 PM EST to January 3, 6:00 AM EST
- Where
- Mason forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A spotter reported that six inches of snow fell in Victory township.
Lake-Effect Snow, Lake
- When
- January 1, 4:00 PM EST to January 3, 6:00 AM EST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
A spotter four miles south of Baldwin measured 8 inches of snow by late morning on January 2nd.
Lake-Effect Snow, Muskegon
- When
- January 1, 4:00 PM EST to January 3, 6:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Approximately six inches of snow fell right along the Lake Michigan shoreline in Muskegon county.
Lake-Effect Snow, Ottawa
- When
- January 1, 4:00 PM EST to January 3, 6:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
A trained spotter measured 9.5 inches of snow by mid afternoon on January 2nd.
Lake-Effect Snow, Allegan
- When
- January 1, 4:00 PM EST to January 3, 6:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
A report of 8.5 inches of snow was reported in Plainwell by 7 a.m. on January 2nd. 12 to 15 inches of snow was reported in and near Hamilton by mid afternoon on the 2nd.
Lake-Effect Snow, Van Buren
- When
- January 1, 4:00 PM EST to January 3, 6:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
A report of 10 inches of snow was received from Paw Paw at 7 p.m. on January 2nd. Ten to eleven inches of total snowfall was reported in Paw Paw and Bloomington for this event.
Lake-Effect Snow, Kalamazoo
- When
- January 1, 4:00 PM EST to January 3, 6:00 AM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Seven inches of snow was reported near Vicksburg by 7 a.m. on January the 2nd. Total snowfall of nine to near eleven inches for this event was reported in the Oshtemo, Vicksburg and Schoolcraft areas.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2012$25 million · 23 events
- Lake-Effect Snow and Winter Weather in Indiana, January 1 to 3, 20121 death · 8 events
- High Wind in Iowa, January 1, 2012$330,000 · 63 kt wind · 25 events
- Lake-Effect Snow in Ohio, January 1 to 3, 2012$450,000 · 6 events
- Drought in Texas, January 1 to 31, 2012$132,000 · 20 events
- Lake-Effect Snow in Pennsylvania, January 1 to 3, 2012$300,000 · 2 events
- High Wind in New York, January 1, 2012$70,000 · 53 kt wind · 3 events
- Heavy Snow and Winter Weather in West Virginia, January 1 to 3, 2012$50,000 · 10 events
- Strong Wind in Wisconsin, January 1, 2012$27,000 · 20 events
- Strong Wind in Illinois, January 1, 2012$50,000 · 2 events
- Seiche in New York, January 1, 2012$45,000 · 3 events
- Drought in New Mexico, January 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355526, 355527, 355529, 355530, 355531, 355532, 355533.